New Mexico, 2018

Hail in New Mexico, May 17, 2018

May 17, 2018 · NWS MAF · 2 events in 1 county or zone

An upper ridge extended up from Mexico across the panhandle of Texas and to the front range of the Rocky Mountains. A good amount of moisture was in place across much of the area as far west as the Guadalupe Mountains of Texas and New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge extended up from Mexico across the panhandle of Texas and to the front range of the Rocky Mountains. A good amount of moisture was in place across much of the area as far west as the Guadalupe Mountains of Texas and New Mexico. There was also a good amount of lift, and lingering boundaries helped with the development of storms area-wide. These storms produced large hail and strong winds in both southeast New Mexico and west Texas as far south as Terrell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 8:54 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, May 17, 8:54 AM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1054 AM CDT Thu May 17 2018

.UPDATE...

Morning hi-resolutions models showing a better signal for showers
and thunderstorms this afternoon across much of the area. A
shortwave is already helping produce showers and storms across
Pecos and Terrell counties. We are also heating up much faster
today vs. yesterday with the dryline still across western areas of
our CWA. Current thinking is we will continue to destabilize along
and east of the Pecos River through the afternoon with storms
forming near here around 2 PM CDT or so. These storms will have
the potential to produce large hail and damaging winds. Sent an
update to increase PoPs and keep severe wording.

&&

.AVIATION...
18Z TAF issuance
Southerly winds will continue, gusty at times, through the TAF
period. Thunderstorms are expected to develop this afternoon and
mainly affect KMAF, KFST and KINK. These storms should exit the
area this evening and VFR conditions will prevail into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69 100  69  97 /  30  10  10  10
Carlsbad                       59  97  57  96 /   0   0   0   0
Dryden                         68  99  67  94 /  10  10  10  10
Fort Stockton                  68  99  65  97 /  10  10  10  10
Guadalupe Pass                 63  88  61  88 /   0   0   0   0
Hobbs                          61  95  56  93 /  10   0  10   0
Marfa                          56  92  52  90 /  10   0  10   0
Midland Intl Airport           70 100  67  98 /  20  10  10  10
Odessa                         70  99  67  97 /  10  10  10  10
Wink                           64 100  61  98 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Friday morning through Friday evening
     for Guadalupe Mountains-Southeast Plains.

TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Fire Weather Watch from Friday morning through Friday evening
     for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
     Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

&&

29/99/
Hazardous weather outlook, May 17, 12:54 PM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
254 PM CDT Thu May 17 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
through early this evening mainly over the central and eastern
Permian Basin...Trans Pecos...the Davis Mountains...and through the
Stockton Plateau. The strongest of these storms will be capable of
producing large hail and strong and damaging winds. Areas of blowing
dust will occur in and near any thunderstorm.

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph are resulting in critical
fire weather conditions this afternoon. A Red Flag Warning is in
effect Thursday for the Guadalupe Mountains and the Southeastern New
Mexico plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph will result in critical fire
weather conditions again on Friday. The areas affected will be mainly
SE NM south the the Davis Mountains.

Thunderstorm chances ramp up Sunday and continue into mid week over
a good portion of west Texas and southeastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

There is a 40 percent chance of Spotter Activation this afternoon
and early evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 17, 11:13 AM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
113 PM CDT THU MAY 17 2018

TXZ058-074-075-171900-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
113 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 200 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea, or 17 miles south of Toyah, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.

This includes Interstate 10 between mile markers 198 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3094 10388 3121 10392 3128 10339 3083 10340
TIME...MOT...LOC 1813Z 259DEG 20KT 3106 10380

29
Special weather statement, May 17, 12:10 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
210 PM CDT THU MAY 17 2018

TXZ058-067-075-172000-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
210 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHERN
REEVES AND SOUTHWESTERN WARD COUNTIES UNTIL 300 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Saragosa, or 25 miles southeast of Toyah, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen,
Toyah Lake, B F Goodrich Testing Track, Toyahvale and Firestone Test
Track.

This includes Interstate 10 between mile markers 202 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 10324 3091 10299 3090 10379 3090 10380
      3123 10389
TIME...MOT...LOC 1909Z 246DEG 20KT 3104 10350

29
Special weather statement, May 17, 12:52 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
252 PM CDT THU MAY 17 2018

TXZ074-172030-
Davis/Apache Mountains Area TX-
252 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davis Mountains State Park, or near Fort Davis, moving northeast at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Davis, Davis Mountains State Park, Indian Lodge and Fort Davis
National Historical Site.

LAT...LON 3047 10397 3060 10409 3079 10388 3058 10369
TIME...MOT...LOC 1952Z 231DEG 10KT 3056 10399

10
Special weather statement, May 17, 12:53 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
153 PM MDT THU MAY 17 2018

NMZ028-172015-
Eddy County Plains NM-
153 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 215 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near
Malaga, or 16 miles southeast of Carlsbad, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Loving and Malaga.

LAT...LON 3213 10409 3235 10412 3245 10380 3219 10372
TIME...MOT...LOC 1952Z 264DEG 8KT 3228 10399
Special weather statement, May 17, 1:03 PM MST, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM CDT THU MAY 17 2018

TXZ075-172045-
Pecos TX-
303 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Fort Stockton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 239 and 260.

LAT...LON 3092 10323 3111 10325 3120 10289 3086 10287
TIME...MOT...LOC 2003Z 260DEG 14KT 3104 10316

10

The radar

The Midland/Odessa radar (KMAF), 163 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eddy

When
May 17, 1:04 PM MST to 1:09 PM MST
Where
Eddy County, 23 mi ESE of Carlsbad
Measured
0.88 in hail
Reported by
Public
Coordinates
32.293, -103.866

Hail, Eddy

When
May 17, 1:28 PM MST to 1:33 PM MST
Where
Eddy County, 13 mi ENE of Loving
Measured
1 in hail
Reported by
Public
Coordinates
32.352, -103.894

Quarter sized hail was reported at mile marker 9 on HWY 128.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748857, 748856.